|undesided on treatment change
Apr 6, 2003
I have been on combo of crixivan, zerit and epivir, since crixivan was approved in usa. i have lipo, bad, and neuropathy very bad. my t cells are 500 and viral load undetectable. i would like to know the best thing for me to consider; a drug holiday or changing my treatment to less potent drugs. i have been poz for over 20 years and i am very small; 5/9 and weigh 140 lbs.
Response from Dr. Cohen
First - I am not sure how your height and weight statistics figures in here - though you do sound a bit thin... and perhaps that is just you and your family genes - although maybe this is from the medications as well?
And so what to do. Well - I don't know your treatment history - what you were on before this combination. But I do know that one approach is to use other medication that helps address the side effects you have. For example - your combination includes Zerit - and this medication has a higher rate of neuropathy than other choices - so one thing you must consider is a switch to replace that medication to another that would work equally well - and to know what would work just as well - we'd need to know your history. And the same is true for your lipo - I don't know which version of this you have - whether it is fat loss, fat gain, or a combination - but we have some progress and we can improve on this combination by either substituting another medication for the Zerit, or substituting another drug for the Crixivan. We have choices -- and you need someone who knows how to use these choices to do better. I don't know where you are and who you can see - but this is one first step. One way to find an HIV "specialist" is to look on the Web Site for the Academy of HIV Medicine - just click here to look for an HIV specialist. Perhaps someone can help adjust your treatment to have just as much power but without these severe side effects.
And as for drug holiday versus treatment - this too is another issue you need an expert to discuss. For example - I don't know your lowest Cd4 count. We have seen that some with low counts will have a faster drop in their counts when they stop. So IF you did stop treatment - you should only do so with careful monitoring. And there are other factors to consider if you did stop - but this can only be done by someone who knows you and can see you regularly.
You clearly need someone who knows the options. I hope that Web Site helps you find one. We should be able to do better than this.
Hey Dr. Cohen, this one's for you: ARS on Sustiva/Combivir, time to stop?
This one is stronger than....
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.